Alert archive / Kentucky / Flash Flood Warnings in 2012

Flash Flood Warning 6, NWS Paducah, KY

May 21, 2012McLean County, Muhlenberg County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 21, 2012, 4:31 PM CDT for McLean County, Muhlenberg County, Kentucky. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2012, 4:31 PM CDT (21:31 UTC)
Expired
May 21, 2012, 5:42 PM CDT
In force
71 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties McLean County, KY, Muhlenberg County, KY

What was reported inside it

TimeReportWhereRemark
May 21, 5:10 PM CDTHEAVY RAIN 0Bremen, KYWATER OVER BREMEN ROAD AND STATE HIGHWAY DEPARTMENT HAS BEEN CALLED TO ASSESS THE SITUATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

943 
WGUS53 KPAH 212131
FFWPAH
KYC149-177-212330-
/O.NEW.KPAH.FF.W.0006.120521T2131Z-120521T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCLEAN COUNTY IN NORTHWEST KENTUCKY...
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 630 PM CDT.

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. DOPPLER 
RADAR ESTIMATES 3 TO 5 INCHES OF RAIN HAS FALLEN IN PAST COUPLE OF 
HOURS. 

* LOCATIONS IN THE WARNED AREA INCLUDE...
  CALHOUN...SACRAMENTO...LIVERMORE AND JUST SOUTH BEECH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3704 8715 3705 8726 3705 8725 3713 8733
      3720 8731 3726 8739 3739 8730 3743 8735
      3757 8737 3761 8749 3767 8747 3768 8740
      3756 8704 3747 8711 3737 8709 3734 8713
      3738 8708 3721 8690 3715 8693 3709 8690

$$
1 follow-up statement
337 
WGUS73 KPAH 212242
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
542 PM CDT MON MAY 21 2012

KYC149-177-212248-
/O.CAN.KPAH.FF.W.0006.000000T0000Z-120521T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCLEAN KY-MUHLENBERG KY-
542 PM CDT MON MAY 21 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MCLEAN COUNTY IN
NORTHWEST KENTUCKY...AND MUHLENBERG COUNTY IN SOUTH CENTRAL
KENTUCKY...

THERE STILL COULD BE ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAIN 
IN THE WARNED AREA. HOWEVER...MOST OF THIS ACTIVITY WILL OCCUR EAST 
OF WHERE THE HEAVIEST RAIN HAS FALLEN. THEREFORE...THE WARNING WILL 
BE CANCELLED.

LAT...LON 3704 8715 3705 8726 3705 8725 3713 8733
      3720 8731 3726 8739 3739 8730 3743 8735
      3757 8737 3761 8749 3767 8747 3768 8740
      3756 8704 3747 8711 3737 8709 3734 8713
      3738 8708 3721 8690 3715 8693 3709 8690

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:23 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 21, 3:23 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT MON MAY 21 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 323 PM CDT MON MAY 21 2012

CLOUDS WILL DECREASE ACROSS THE PAH FORECAST AREA FROM WEST TO
EAST TONIGHT AS DRY AIR FILTERS INTO THE REGION. SURFACE HIGH
PRESSURE WILL EXTEND FROM THE GREAT LAKES REGION THROUGH THE
MIDDLE AND LOWER MISSISSIPPI VALLEY REGION TONIGHT INTO TUESDAY
NIGHT. WINDS WILL REMAIN NORTHERLY...WHICH WILL HELP TEMPERATURES
REMAIN BELOW SEASONAL NORMALS.

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 323 PM CDT MON MAY 21 2012

MODELS CONTINUE TO BUILD A STRONG UPPER LEVEL HIGH OVER THE REGION
THROUGH THE WEEKEND...WHICH WILL RESULT IN DRY AND UNSEASONABLY WARM
WEATHER. THE GFS HINTS AT ISOLATED CONVECTION BY MEMORIAL DAY...
WHEREAS THE ECMWF DOES NOT PERSISTS AN H50 RIDGE LONGER.

THESE CONDITIONS ABOVE WILL ONLY SERVE TO MAINTAIN OR INCREASE SHORT
TERM DROUGHT AND TEMPS ACROSS THE AREA. WE WENT LOWER THAN GUIDANCE
ON AFTERNOON DEW POINTS GIVEN MODEL SOUNDING DEPICTIONS...AND LEFT
POPS OUT FOR THE TIME...BEING DAY 7 DURING A MAJOR DROUGHT.

ALSO..EVEN SHORT TERM MOS TEMPS HAVE BEEN TOO COOL ON MAX TEMPS ON
SUNNY DAYS...MOST LIKELY DUE TO THE DRY CONDITIONS. EXTENDED
GUIDANCE HAS EVEN MORE CLIMO INJECTED INTO IT. THUS...WILL ADD AT
LEAST A FEW DEGREES TO MEX MOS MAX TEMPS. WOULD NOT BE SURPRISED
GIVEN THIS WEATHER/SOIL COMBO...AND THE FACT THAT WE HAD MID 90S
WITH THIS PAST HEAT WAVE..IF SOME AREAS DO NOT FLIRT WITH UPPER 90S
TO NEAR 100 DEGREES FRI/SAT/SUN. WILL HALF STEP FOR NOW AND GO
AROUND 96ISH MOST AFTNS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 323 PM CDT MON MAY 21 2012

ANY LINGERING SHRA/TRSA AROUND KOWB/KEVV WILL MOVE OUT BY 00Z. VFR
CONDITIONS ARE EXPECTED ACROSS ALL SITES THROUGH THE TAF PERIOD.
NORTH WINDS AT 5 TO 10 KTS WILL DECREASE TO 5 KTS OR LESS AFTER
00Z...BECOMING NORTH TO NORTHEAST AT 5 TO 10 KTS AFTER 13Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RST
LONG TERM....GM
AVIATION...RST
Hazardous weather outlook, May 21, 4:49 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CDT MON MAY 21 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
449 AM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL END FROM WEST TO EAST
TODAY. SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ELEVATED FIRE DANGER IS LIKELY BY LATER THIS WEEK. MOST OF THE
AREA RECEIVED LESS THAN AN INCH OF RAIN FROM THE RAIN YESTERDAY
AND ONLY SCATTERED LOCATIONS WILL SEE ANY APPRECIABLE RAIN TODAY.
THIS WILL DO LITTLE TO EASE THE DRY CONDITIONS ACROSS THE REGION.
NO RAIN IS EXPECTED THE REST OF THE WEEK AND TEMPERATURES WILL
RETURN TO ABOVE NORMAL LEVELS BY WEDNESDAY AND CONTINUE THROUGH AT
LEAST SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:06 PM CDTFlash Flood WarningPAHChristian53 min

Nearby

Flash Flood Warnings in Kentucky, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.